1I am not aware of a study, which conclusively proved a link between isotretinoin use and erectile dysfunction of neurological origin.
However, there are known links between dysautonomia and erectile dysfunction
as well as between isotretinoin use and erectile dysfunction.
There is also evidence that isotretinoin can cause brain damage
and anecgotal evidence that it can cause dysautonomia.
ED has been listed in Martindale [the standard, British, one-volume pharmacology reference book] as a potential side effect of Roaccutane, since that time. It was proposed that the drug damaged the seminal vesicles but I don't know what evidence there was to support this. The adverse reaction reports of the MCA [now the MHRA] show that around forty cases of ED, associated with isotretinoin, have been investigated and confirmed.
Isotretinoin was originally developed as a chemotherapy drug and has been used- experimentally- for the treatment of certain cancers. Those cancers were (and are) rare, compared to acne, from which 70% of teenagers suffer. You Americans can "do the math", as Roche's marketing department obviously did, back in the late 1970s.
Roche still claims that the method of action is unknown but very similar retinoids, which are used in the treatment of skin cancers and pancreatic cancer, work by destroying or limiting the ability of tumours to produce new cells. Unfortunately for those, who take retinoids, our own (healthy) cells are affected in the same way because they are governed by the same processes. This could be why Roaccutane's "side" effects are so numerous and so hard to predict.
Doctors and patients often fall into the trap of thinking that a particular side effect must have the same cause in every patient. We're all unique: even identical twins have some differences because of environmental factors. One drug will affect different patients in different ways. It will even affect the same patient in different ways at different times!
ED has many different causes. It's now estimated by urologists that 90% of cases are physical in origin. That's up from 70%, a few years ago. However, lots of GPs [family doctors], who haven't opened a medical journal for decades, are probably still telling patients that it's "all in the mind".
Some neurologists and physiologists have noted that Roaccutane recipients have abnormalities in their autonomic nervous systems. The brain stem, the "telephone exchange" at the base of the brain, controls functions, such as breathing, and reflex actions, of which having an erection [in the normal way] is one. If someone can achieve an erection [perhaps of poor quality and probably difficult to sustain] through manipulation but can't have a normal psychogenic erection [prompted by arousing thoughts, sights, sounds, smells], then autonomic damage [or "dysautonomia"] could well be the problem. Remember that ED is defined as the inability to maintain or sustain an erection of sufficient quality to enable intercourse [penetrative sex] to take place. If someone "gets a stiffy" and goes into action, as it were, but has to give up after only seconds or a couple of minutes because of loss of erection, that is still ED.
Isotretinoin is listed as a chemotherapy drug at http colon two forward slashes www dot chemocare dot com forward slash BIO forward slash accutane dot asp
The early history of the drug is mentioned in the following paper. http colon two forward slashes leda dot law dot harvard dot edu forward slash leda forward slash data forward slash 472 forward slash Green dot html
One of the best studies on neurological damage can be read at www.pnas.org/cgi/doi/10.1073/pnas.0306336101
Do you have any references linking Accutane specifically to dysautonomia?
I developed persistent ED and loss of libido while on Accutane of exactly the type you describe. I did not recover completely after stopping. A few weeks later, I was diagnosed with secondary hypogonadism. A few months later, I was also diagnosed with dysautonomia (postural orthostatic tachycardia syndrome, vasovagal syncope). Needless to say I never had any problems before Accutane.
Any info on Accutane and autonomic dysfunction would be appreciated.